New Student Orientation 2018

Department of Physics Orientation/Graduate School Orientation Fall 2018

Monday, August 13

8:30 am Continental Breakfast
9:00 – 10:30 am Classical Mechanics Assessment Exam
  Professor Kate Scholberg
  Physics Rm 150
10:30 – 11:00 am Break
11:00 am – 12:30 pm Electromagnetic Theory Assessment Exam
  Professor Gleb Finkelstein
  Physics Rm 150
2:00 - 4:00 pm Resource Fair for International Students
  Penn Pavilion, West Campus

 

Tuesday, August 14

8:30 am Continental Breakfast
9:00 – 10:30 am Thermal Physics Assessment Exam
  Professor Rob Brown
  Physics Rm 150
10:30 – 11:00 am Break
11:00 am – 12:30 pm Quantum Mechanics Assessment Exam
  Professor Roxanne Springer
  Physics Rm 150

 

Wednesday, August 15

8:30 – 9:00 am Continental Breakfast
9:00 – 9:45 am HR/Payroll Information
  Katherine Siler DGSA
  Department of Physics
  Physics Rm 298
9:45 am – 10:30 am Introduction and Welcome to Physics Ph. D. Program
  Professor Stephen Teitsworth
  Physics Rm 298
10:30 – 11:30 am Computing Practices, Policies and Accounts
  Jimmy Dorff, Departmental Systems Administrator
  Physics Rm 298
11:30 am – 12:00 Photographs and Computing Accounts
  Jimmy Dorff, Departmental Systems Administrator
  Barry Wilson, IT Analyst
  Physics Rm 298
12:00 – 12:30 pm Introduction to Library Resources
  Duke Librarian – Ciara Healey
  Physics Rm 298
12:30 – 1:30 pm Lunch with GSO representatives
  Physics Rm 298
1:30 - 3:30 pm International Student Orientation
  Bryan Center, West Campus

 

 

Friday, August 17

10:30 am - 12:00 n Individual Student Meetings (15 min) with Director of Graduate Studies, Professor Stephen Teitsworth
  Location: Physics Rm 089
  10:30 - 10:45 am          Boulicaut, Elise
  10:45 - 11:00 am          Chen, TIanyi
  11:00 - 11:15 am            Ennis, Matthew
  11:15 - 11:30 am            Feng, Yu
  11:30 - 11:45 am           Hodges, Reed
  11:45 am - 12:00 n      Jian, Xiaxuan
1:30 - 3:00 pm Individual Student Meetings (15 min) with Director of Graduate Studies, Professor Stephen Teitsworth
  1:30 - 1:45 pm            Johnson, Tyler
  1:45 - 2:00 pm           Mancil, Ethan       
  2:00 - 2:15 pm           Nguyen, Son Thai
  2:15 - 2:30 pm           Patel, Utsav
  2:30 - 2:45 pm          Soeder, Derek
  2:45 - 3:00 pm          Sun, Ke
3:30 - 4:30 pm Individual Student Meetings (15 min) with Director of Graduate Studies, Professor Stephen Teitsworth
  3:30 - 3:45 pm           Yadav, Lalit
  3:45 - 4:00 pm           Zhang, Yikang
  4:00 - 4:15 pm            Zhou, Jingyi

 

Monday, August 20

9:00 am – 12:00 n  EIS Placement Testing for International Students: Chen, Feng, Jian, Nguyen, Sun, Yadav, Zhang and Zhou
  Old Chemistry Building Rm 201
  Individual Meetings (15 min) with Professor Steffen Bass: TA Qualifications and Preferences - Boulicaut, Ennis, Hodges, Johnson, Mancil, Patel and Soeder
  Physics Building Rm 261D
  9:00 - 9:15 am          Soeder, Derek
  9:15 - 9:30 am          Patel, Utsav
  9:30 - 9:45 am         Mancil, Ethan
  9:45 - 10:00 am       Johnson, Tyler
  10:00 - 10:15 am       Ennis, Matthew
  10:15 - 10:30 am       Boulicaut, Elise
  10:30 - 10:45 am      Hodges, Reed
1:00 -3:00 pm Individual Meetings (15 min) with Professor Steffen Bass: TA Qualifications and Preferences: Chen, Feng, Jian, Nguyen, Sun, Yadav, Zhang and Zhou
  1:00 - 1:15 pm            Zhou, Jingyi
  1:15 - 1:30 pm            Zhang, Yikang
  1:30 - 1:45 pm           Yadav, Lalit
  1:45 - 2:00 pm          Sun, Ke
  2:00 - 2:15 pm          Nguyen, Son Thai
  2:15 - 2:30 pm          Jian, Xiaoxuan
  2:30 - 2:45 pm         Feng, Yu
  2:45 - 3:00 pm         Chen, Tianyi

 

Tuesday, August 21

10:00a am – 12:30 pm Graduate Student Orientation
  Reynolds Theater, Bryan Center
12:30 – 2:00 pm Graduate Student Resource Fair
  Penn Pavilion
2:30 – 3:30 pm Safety Workshop Griffith Theater
  Bryan Center, Second Level

 

Wednesday, August 22

11:00 - 11:45 am Graduate Student Services
  Rachel Coleman, Assistant Director
  Physics Rm 298
11:45 am Break
12:00 - 1:30 pm Lunch with the Chair
  Professor Warren S. Warren
  Physics Building Rm 298
1:30 - 3:00 pm Mentoring and Graduate Student Success
  Holsti - Anderson Assembly Room
  Rubenstein 153
4:00 - 5:00 pm Graduate and Professional School Convocation
  Duke Chapel
5:00 - 6:00 pm Duke Alumni Association Reception
  Chapel Quad

 

Thursday, August 23

9:00 am – 5:00 pm Departmental TA Training and Orientation – MANDATORY Physics Rm 154
  Ken McKenzie, Coordinator, Introductory Labs
  Derek Leadbetter, Coordinator,  Introductory Labs
  9:00 - 9:30 am           TA Expectations and Responsibilities - Professor Bass
  9:30 - 10:30 am          Lab and Computer Orientation, Physics - Leadbetter
  10:30 am - 12:45 pm   Introduction to Teaching - McKenzie
  12:45 - 1:30 pm           Lunch with current graduate students
  1:30 - 3:00 pm            Preparation for Lab Session & Practice Lab Session - McKenzie
  3:00 - 5:00 pm           Grading - McKenzie

 

Friday, August 24

9:00 am – 5:00 pm RCR Orientation Training for Natural Sciences
  MANDATORY TRAINING
  Hilton Hotel
  Hillsborough Rd.
  Durham NC

 

Saturday, August 25

4:00 – 7:00 pm Physics Department Picnic
  Duke Forest, Gate F